Considering the current wide use of antimicrobial agents, the general internist is commonly faced with the patient at risk for diarrhea due to C. difficile. The diagnosis should be considered for any patient with diarrhea who has received any type of antibiotic therapy in the preceding 4-6 weeks. Symptoms may range from a minor bout of diarrhea to fulminant and fatal colitis. Diagnosis usually requires demonstration of the toxin in stool; culture of the organism and fiberoptic endoscopy may play an adjunctive role in selected clinical settings. The ultimate goal in the treatment for C. difficile infection is to repopulate the normal colonic flora in the most efficacious manner. Minimally symptomatic patients may respond to discontinuing the offending antimicrobial agent or using nonspecific binding agents. Oral vancomycin continues to be the "gold standard" for specific treatment, while metronidazole therapy is considered the first-line agent for individuals with milder infection. Oral bacitracin shows promise, though large studies are lacking. Patients with multiple relapses of C. difficile diarrhea can be treated with prolonged courses of vancomycin or a combination of vancomycin and rifampin. Intensive care unit patients who are NPO have few therapeutic options besides intravenous administration of metronidazole and oral administration of vancomycin via clamped nasogastric tube. Preventive efforts are directed at cautious use of antibiotics and the use of vinyl gloves when caring for patients with known infection.
All Science Journal Classification (ASJC) codes
- Internal Medicine